Job Stress Brings Gastrointestinal Problems
Study Shows High Levels of Gut Problems Among Military and 9/11 Cleanup Crews
Gastrointestinal Problems in the Military
Gastrointestinal problems are also prevalent in military personnel, says Mark Riddle, MD, DrPH, a researcher at the Naval Medical Research Center in Silver Spring, Md. Servicemen and servicewomen, he says, "are under a lot of stress as you can imagine during deployment."
Riddle says the fourth leading cause of visits to VA Medical Centers is gastrointestinal disorders.
To find out more, Riddle and his colleagues evaluated data from the Defense Medical Surveillance System, identifying nearly 32,000 cases of gastrointestinal problems in active duty U.S. military personnel between 1999 and 2007. Among the problems were constipation, diarrhea, irritable bowel syndrome (IBS), and indigestion after an infection of the stomach and intestines (gastroenteritis).
When Riddle looked for links between the past gastrointestinal problems and current ones, he found an association between a history of gastroenteritis -- infection of the stomach and intestines caused by bacteria, virus, or other organisms -- and all types of gastrointestinal problems later.
The highest risk was for diarrhea and IBS. Having a history of gastroenteritis boosted the risk of diarrhea sixfold, and of IBS nearly fourfold. The increased risk for constipation or indigestion was less, each about twofold.
The gastrointestinal problems persist, Riddle found. Nearly 30% of the military with problems were still getting care two years after the diagnosis.
The typical advice to prevent gastrointestinal infections -- such as boiling water or peeling food that may be contaminated -- doesn't hold up in combat situations or emergency environments such as the post 9/11 cleanup, Riddle says.
''We are developing vaccines to hopefully prevent [gastrointestinal infections]," he says.
"We need to come up I think with a vaccine -- a good solution -- or chemoprophylaxis like you take for malaria. But it would have to be something you could safely take for a long time."